Texas, 2019

Flooding and Hail in Texas, September 19, 2019

September 19, 2019 · NWS AMA · 8 events in 3 counties and zones

Deep trough over the western half of the United States funneled moisture northeast into the Panhandles. A surface trough near the New Mexico State Line helped spark late afternoon and evening thunderstorms across the central and south-central Texas Panhandle produced strong winds, hail and very heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Deep trough over the western half of the United States funneled moisture northeast into the Panhandles. A surface trough near the New Mexico State Line helped spark late afternoon and evening thunderstorms across the central and south-central Texas Panhandle produced strong winds, hail and very heavy rains. The West Texas Mesonet station 12 miles southwest of Claude in Armstrong County measured 6.27 inches in one hour, and a daily total of 9.54 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 19, 1:24 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 19, 1:24 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
224 PM CDT Thu Sep 19 2019

.DISCUSSION...
A southwest flow aloft will continue to help bring sub-tropical
moisture this way.  Several upper level disturbances in this flow
will also bring chances of showers and thunderstorms to much of the
area through Saturday night.  An upper level trough will be found
from North Dakota south southwest to near the 4-corners by Saturday
afternoon.  The southern side of the upper level trough will move
east of the Panhandles by Sunday which will bring some drier air to
the region bringing the shower and thunderstorms to a brief end by
Sunday night.

Some of the storms may become strong to severe from tonight through
Sunday. Plenty of low level moisture will be in place.  Shear, both
speed and directional will be present.  The upper levels will also
be cooling aloft through the weekend as the upper trough approaches
and moves across the region.

Southerly winds may get up into the 20 to 30 mph range with higher
gusts both Friday and Saturday as a surface lee-side low slides from
southeast Wyoming into southeast Colorado.

Showers and thunderstorms then make a return to the Panhandles
Monday through Tuesday night as another upper level trough or cutoff
low approaches the Panhandles.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  84  64  86  61 /  60  50  40  30  20
Beaver OK                  64  86  66  90  61 /  30  40  20  20  30
Boise City OK              60  85  59  88  53 /  30  20  10   5  10
Borger TX                  66  89  68  91  64 /  60  50  30  30  20
Boys Ranch TX              63  87  65  90  61 /  60  50  40  20  20
Canyon TX                  62  84  63  85  61 /  60  60  40  40  30
Clarendon TX               65  86  67  85  65 /  40  60  40  40  30
Dalhart TX                 59  87  60  89  54 /  50  30  30  10  20
Guymon OK                  62  86  63  90  57 /  50  40  20  10  20
Hereford TX                63  86  63  87  61 /  60  50  40  30  20
Lipscomb TX                65  87  68  90  64 /  30  50  20  30  30
Pampa TX                   64  85  66  87  63 /  40  50  30  30  30
Shamrock TX                64  86  66  85  65 /  30  60  30  40  30
Wellington TX              65  88  67  87  66 /  30  60  40  40  30

&&

.AMA Watches/Warnings/Advisories...
None.

&&

15/24
Hazardous weather outlook, Sep 19, 1:32 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Thu Sep 19 2019

OKZ001>003-TXZ001>020-317-200745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles through
tonight. Some of the storms may become severe with large hail and
damaging winds the main threats. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across much of the Oklahoma and Texas
Panhandles Friday through Wednesday. A few storms may become
severe with large hail and damaging winds the primary hazards. In
addition, the strongest storms will be capable of producing heavy
rainfall, which may lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 19, 2:39 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Thu Sep 19 2019

TXZ006-011-192130-
Hartley TX-Oldham TX-
339 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Adrian, or 20 miles northwest of Vega, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 10274 3558 10281 3579 10240 3549 10219
      3538 10246
TIME...MOT...LOC 2039Z 239DEG 25KT 3551 10259

Guerrero
Special weather statement, Sep 19, 3:25 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
425 PM CDT Thu Sep 19 2019

TXZ012-017-192200-
Potter TX-Randall TX-
425 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHERN
POTTER COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Canyon, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland, Umbarger
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3489 10190 3495 10216 3522 10210 3512 10172
TIME...MOT...LOC 2125Z 204DEG 20KT 3501 10199

Guerrero
Special weather statement, Sep 19, 3:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Thu Sep 19 2019

TXZ012-013-192215-
Potter TX-Carson TX-
429 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON AND
NORTHEASTERN POTTER COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Amarillo, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3528 10167 3532 10195 3562 10185 3560 10166
      3553 10149
TIME...MOT...LOC 2129Z 201DEG 15KT 3540 10177

Guerrero
Special weather statement, Sep 19, 4:03 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Thu Sep 19 2019

TXZ006-007-011-012-192300-
Hartley TX-Potter TX-Moore TX-Oldham TX-
503 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
600 PM CDT...

At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Hartley to 5 miles west of
Four Way to 5 miles northeast of Boys Ranch. Movement was northeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas, Cactus, Sunray, Channing, Four Way, Boys Ranch, Masterson and
Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3588 10231 3606 10216 3606 10181 3584 10169
      3563 10164 3549 10193 3548 10229 3568 10234
TIME...MOT...LOC 2202Z 243DEG 17KT 3585 10219 3571 10206 3555 10216

Guerrero
Special weather statement, Sep 19, 4:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
519 PM CDT Thu Sep 19 2019

TXZ013-192245-
Carson TX-
519 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARSON COUNTY UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Panhandle, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, Fritch, White Deer and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3526 10157 3562 10157 3562 10109 3539 10109
      3524 10132
TIME...MOT...LOC 2219Z 202DEG 24KT 3535 10139

Guerrero
Special weather statement, Sep 19, 5:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
613 PM CDT Thu Sep 19 2019

TXZ017-317-192345-
Palo Duro Canyon TX-Randall TX-
613 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL COUNTY UNTIL 645
PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palo Duro Canyon, or 10 miles southeast of Canyon,
moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canyon, Lake Tanglewood, Mescalero Park, Palo Duro Canyon and
Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10211 3508 10194 3514 10162 3475 10163
TIME...MOT...LOC 2312Z 199DEG 29KT 3487 10179

Guerrero

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Armstrong

When
September 19, 5:15 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
1.5 in hail
Reported by
Public
Coordinates
34.980, -101.500

Thunderstorm Wind, Hutchinson

When
September 19, 5:15 PM CST
Where
Hutchinson County, 1.12 mi W of Stinnett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.820, -101.470

A spotter reported trees bending at least halfway over with rain falling sideways.

Thunderstorm Wind, Armstrong

When
September 19, 5:31 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

Thunderstorm Wind, Carson

When
September 19, 5:38 PM CST
Where
Carson County, 1.49 mi SSW of Panhandle
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.330, -101.390

Flood, Armstrong

When
September 19, 6:15 PM CST to 6:20 PM CST
Where
Armstrong County, 2.99 mi NNW of Claude to 4.36 mi SW of Claude
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.160, -101.392

Two to four inches of water covered Highway 207 north of Claude. On Highway 287 in Claude the water spread from curb to curb but the road was still passable.

Flood, Armstrong

When
September 19, 6:50 PM CST
Where
Armstrong County, 11.93 mi S of Washburn to 11.28 mi S of Washburn
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.007, -101.573

Water covered parts of the road on Highway 1258 between County Road 3 and County Road 8.

Flood, Armstrong

When
September 19, 7:30 PM CST
Where
Armstrong County, 6.94 mi NE of Wayside to 11.85 mi ENE of Wayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.841, -101.453

Heavy rain led to a landslide over Highway 207.

Flood, Armstrong

When
September 19, 7:34 PM CST
Where
Armstrong County, 11.38 mi SSW of Washburn to 7.68 mi NNW of Wayside
Cause
Heavy Rain
Reported by
Public
Coordinates
35.019, -101.622

Unpaved roads across west central Armstrong county were reported to be difficult to impossible to travel on due to high water. Paved roads remained passable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856716, 856717, 856718, 856719, 856720, 856721, 856722, 856723.